Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 189, NWS Northern Indiana

August 23, 2006Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 23, 2006, 6:39 PM CDT for Starke County, Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2006, 6:39 PM CDT (23:39 UTC)
Expired
Aug 23, 2006, 7:45 PM CDT
In force
66 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Starke County, IN

The radar

The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:19 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:20 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 23, 2:20 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EDT WED AUG 23 2006

.SHORT TERM...
LATEST SFC ANALYSIS HAS LOW PRESSURE OVER THE DAKOTAS WITH WARM
FRONT EXTENDING E/SE ACROSS SOUTHERN MN AND WI AND DOWN INTO SW LWR
MI. ADDL CONVECTION FIRING THIS AFTERNOON NORTH OF THE FRONT IN
CENTRAL WI AND OUT OVER LAKE MICHIGAN. MAIN FOCUS IN THE SHORT TERM
WILL BE REDEVELOPMENT OF MCS THIS EVENING AND ITS EVENTUAL IMPACT IN
OUR AREA. POSITION OF WARM FRONT AND THICKNESS PATTERN SUGGESTS
CURRENT ACTIVITY SHOULD REMAIN NORTH OF THE AREA LATE THIS
AFTERNOON...WILL THEREFORE FOCUS ON POTENTIAL FOR FURTHER
NOCTURNAL DEVELOPMENT. RUC INDICATES NOSE OF 35KT LLJ WILL SHIFT
E/SE INTO EASTERN IOWA AND NW ILLINOIS BY 03Z AT THE SAME TIME
WEAK UPPER SHORT WAVE DROPS DOWN INTO SE WI. BELIEVE THIS WILL
SERVE AS THE FOCUS FOR CONVECTION TONIGHT WHICH WOULD PUT OUR
NORTHERN CWA AT BEST CHANCE FOR ANY PRECIP. STILL ENOUGH
UNCERTAINTY WILL FINAL EVOLUTION OF THIS AS OUTFLOWS AND OTHER
MESO BOUNDARIES COULD ALTER CURRENT THINKING SO WILL KEEP POPS IN
HIGH CHANCE NORTH TO LOW CHANCE SOUTH. POOLING OF MOISTURE ALONG
THE FRONT AND DECENT MID-LEVEL LAPSE RATES WILL CREATE MUCH BETTER
INSTABILITY OVER THE AREA TONIGHT AND SHOULD KEEP COMPLEX GOING
STRONG SO NO CONCERN OF SYSTEM DISSIPATING BEFORE REACHING THE
AREA...JUST A MATTER OF HOW FAR SOUTH IT IS ABLE TO TRACK. THICKER
CLOUD SHIELD FROM MCS EXPECTED TONIGHT WHICH WILL ACT TO LIMIT
RADIATIONAL COOLING BUT STILL FAVOR COOLER MAV NUMBERS WITH NEAR
60F NORTH AND LOW TO MID 60S ELSEWHERE. WILL KEEP LOW CHANCE
THURSDAY MORNING FOR ANY LINGERING PRECIP FROM MCS THEN DRY
FORECAST AND SOME SUN BY AFTERNOON WITH SEASONABLE TEMPS.

&&

.LONG TERM...
WK FRONTAL BOUNDARY EXTENDING FM THE UPPER MDWST SEWD TO THE LWR
GRTLKS IS FCST TO REMAIN NRLY STATIONARY THROUGH THE START OF THE
LONG TERM PD THU NGT. FRONT WILL LIFT NORTH THU NGT IN RESPONSE TO A
SHRTWV MOVING EAST FM THE NRN PLAINS TO WI. BEST CHC OF TSTMS NORTH
OF FRONT IN AREA OF STRONGEST ISENT LIFT IN WI, THOUGH CANT TOTALLY
RULE OUT A FEW SHWRS/TSTMS DVLPG ALONG/NORTH OF FRONT IN OUR AREA,
ESPCLY ACROSS THE NORTH. CWA SHOULD BE IN THE WARM SECTOR FRI AS
FRONT MOVES WELL NORTH INTO MI. DRIER/WARMER AIR ALOFT AND LACK OF
FORCING SHOULD RESULT IN A RAINFREE DAY. NAM FCST SOUNDINGS SUGGEST
SUBSIDENCE INVERSION BASED JUST BLO 850MB FRI, BUT STILL SUFFICIENT
LOW LEVEL MIXING TO REACH HIGHS IN THE M-U80S... STUCK CLOSE TO
GOING FCST WHICH IS GENERALLY A LITTLE ABOVE LATEST MAVS. RIDGE
ALOFT SHOULD REMAIN OVER THE AREA FRI NGT CONTG FAIR WX. SHRTWV MOVG
OUT AHEAD OF DEEP TROF WHICH WAS LOCATED OVER PAC NW TODAY IS
EXPECTED TO LIFT NE TO THE MID MS VALLEY ON SAT AND TO THE UPR
GRTLKS SAT NGT. WITH AMS OVER THE AREA EXPECTED TO BE AT LEAST
MODERATELY UNSTABLE BY SAT, THIS SYSTEM MAY PROVIDE SUFFICIENT LIFT
TO TRIGGER SCT TSTMS. MODELS HAVE BEEN TRENDING SLOWER WITH PASSAGE
OF MAIN TROF AND SFC CDFNT WITH LATEST GFS/ECMWF INDICATING THIS
WILL OCCUR SUNDAY NW AND SUNDAY NIGHT SE. BEHIND THIS SYSTEM UPPER
AIR PATTERN WILL TRANSITION BACK TO DEEP TROF IN EAST AND STRONG N-S
RIDGE THROUGH THE PLAINS STATES EARLY NEXT WEEK. NW FLOW ALOFT OVER
OUR AREA WITH SFC HIGH PRESSURE AND DRY AIRMASS SHOULD RESULT IN
FAIR WX WITH TEMPS NR NORMAL FOR LATE SUMMER.

&&

.AVIATION...
LATEST VIS SAT AND SFC OBS SHOWS SCT-BKN CIRRUS OVER THE AREA ATTM.
CU FIELD ALSO STARTING TO EMERGE...MAINLY SOUTH OF BOTH TAF SITES
BUT STILL EXPECT SCT CU THIS AFTERNOON. FRONTAL BOUNDARY TO REMAIN
IN VICINITY OF BOTH SBN AND FWA KEEPING WINDS PRIMARILY LIGHT AND
VARIABLE...ALTHOUGH SBN CAN EXPECT AFTERNOON NW WIND FROM LAKE
BREEZE. IR SAT SHOWING ANOTHER COMPLEX TRYING TO FIRE OVER CENTRAL
WISCONSIN ATTM. LATEST RUC MODEL HAS BEST FRONTOGENETICAL FORCING
FOCUSED TO OUR NORTHWEST IN WISCONSIN AS WELL THIS EVENING SO EXPECT
ANOTHER MCS TO FORM NORTH OF THE FRONT AND MAKE ITS WAY
SOUTHEASTWARD. BETTER FORCING NORTH OF THE FRONT SHOULD CONTINUE TO
DRAW IT MORE NORTH OF OUR AREA AND 850-300MB THICKNESS PATTERN
SUGGESTS MCS TRACKING MORE TOWARD OUR FAR NORTHERN CWA OR NORTH OF
OUR AREA ENTIRELY. GIVEN THIS UNCERTAINTY WILL CONTINUE WITH GOING
TAFS OF NOT BRINGING MENTION OF PRECIP IN YET BUT WILL KEEP CB
MENTION AT SBN. CURRENT MODEL TRENDS SUGGEST TIMING BEGINNING 03-06Z
BUT WILL ALSO NEED TO MONITOR CURRENT ACTIVITY OVER WI FOR POSSIBLE
AMENDMENTS TO EARLIER IN THE EVENING. THICKER MCS CLOUD SHIELD MAY
INHIBIT BETTER RADIATIONAL COOLING TONIGHT...BUT POOLING OF MOISTURE
ALONG FRONT WILL BRING IN A BRIEF PERIOD OF MVFR FOG.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...04
LONG TERM....01
AVIATION...04
Hazardous weather outlook, Aug 23, 4:50 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
550 AM EDT WED AUG 23 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-241000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
450 AM CDT WED AUG 23 2006 /550 AM EDT WED AUG 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-241000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
550 AM EDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH ISOLATED SEVERE WEATHER ARE POSSIBLE TONIGHT WITH
THE MAIN CONCERN BEING WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY
NIGHT THROUGH SUNDAY. THE STORMS FRIDAY NIGHT ARE NOT EXPECTED TO
BECOME SEVERE AND IT IS TOO EARLY YET TO DETERMINE WHETHER THE
STORMS SATURDAY THROUGH SUNDAY WILL BECOME SEVERE OR NOT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Aug 23, 6:13 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
713 PM EDT WED AUG 23 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             MICHIGAN CITY           41.71N  86.88W
08/23/2006  M1.00 INCH       LA PORTE           IN   TRAINED SPOTTER

            HWY 12 AND ROAD 35
Local storm report, Aug 23, 6:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
714 PM EDT WED AUG 23 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TORNADO          MICHIGAN CITY           41.71N  86.88W
08/23/2006                   LA PORTE           IN   TRAINED SPOTTER

            INTERSECTION OF 12 AND 35
Local storm report, Aug 23, 6:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 PM EDT WED AUG 23 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     2 N WESTVILLE           41.57N  86.91W
08/23/2006                   LA PORTE           IN   TRAINED SPOTTER

            SEMI BLOWN OVER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:22 PM CDTSpecial Marine WarningIWX83 min
Aug 23, 5:50 PM CDTSevere Thunderstorm WarningIWXLaPorte55 min
Aug 23, 6:09 PM CDTTornado WarningIWXLaPorte51 min
Aug 23, 6:27 PM CDTTornado WarningIWXLaPorte48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.